Electronic Communications in Probability

Trees and Matchings from Point Processes

Alexander Holroyd and Yuval Peres

Full-text: Open access


A factor graph of a point process is a graph whose vertices are the points of the process, and which is constructed from the process in a deterministic isometry-invariant way. We prove that the $d$-dimensional Poisson process has a one-ended tree as a factor graph. This implies that the Poisson points can be given an ordering isomorphic to the usual ordering of the integers in a deterministic isometry-invariant way. For $d \ge 4$ our result answers a question posed by Ferrari, Landim and Thorisson [7]. We prove also that any isometry-invariant ergodic point process of finite intensity in Euclidean or hyperbolic space has a perfect matching as a factor graph provided all the inter-point distances are distinct.

Article information

Electron. Commun. Probab., Volume 8 (2003), paper no. 3, 17-27.

Accepted: 3 March 2003
First available in Project Euclid: 18 May 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G55: Point processes
Secondary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]

Poisson process point process random tree random matching minimal spanning forest

This work is licensed under aCreative Commons Attribution 3.0 License.


Holroyd, Alexander; Peres, Yuval. Trees and Matchings from Point Processes. Electron. Commun. Probab. 8 (2003), paper no. 3, 17--27. doi:10.1214/ECP.v8-1066. https://projecteuclid.org/euclid.ecp/1463608887

Export citation


  • S. Adams and R. Lyons, Amenability, Kazhdan's property and percolation for trees, groups and equivalence relations, Israel J. Math., 75(2-3), (1991) 341–370.
  • S. R. Adams and R. J. Spatzier, Kazhdan groups, cocycles and trees, Amer. J. Math., 112(2), (1990) 271–287.
  • D. Aldous and J. M. Steele, Asymptotics for Euclidean minimal spanning trees on random points, Probab. Theory Related Fields, 92(2), (1992) 247–258.
  • K. S. Alexander, Percolation and minimal spanning forests in infinite graphs, Ann. Probab., 23(1), (1995) 87–104.
  • I. Benjamini, R. Lyons, Y. Peres, and O. Schramm, Group-invariant percolation on graphs, Geom. Funct. Anal., 9(1), (1999) 29–66.
  • I. Benjamini and O. Schramm, Percolation in the hyperbolic plane, J. Amer. Math. Soc., 14(2) (2001) 487–507 (electronic).
  • P. A. Ferrari, C. Landim, and H. Thorisson, Poisson trees, succession lines and coalescing random walks, Preprint.
  • D. Gale and L. Shapley, College admissions and stability of marriage, Amer. Math. Monthly, 69(1), (1962) 9–15.
  • O. Haggstrom, Infinite clusters in dependent automorphism invariant percolation on trees, Ann. Probab., 25(3), (1997) 1423–1436.
  • O. Haggstrom and R. Meester, Nearest neighbor and hard sphere models in continuum percolation, Random Structures Algorithms, 9(3), (1996) 295–315.
  • R. Pemantle and Y. Peres, Nonamenable products are not treeable, Israel J. Math., 118, (2000) 147–155.
  • J. M. Steele, Probability theory and combinatorial optimization, volume 69 of CBMS-NSF Regional Conference Series in Applied Mathematics, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA (1997).
  • H. Thorisson, Coupling, stationarity, and regeneration, Probability and its Applications. Springer-Verlag, New York (2000).